Review: could Benadryl cause Hives?
Summary: Hives is found among people who take Benadryl, especially for people who are female, 20-29 old, have been taking the drug for 1 - 6 months, also take medication Prednisone, and have Hives.
We study 26,425 people who have side effects while taking Benadryl from FDA and social media. Among them, 14 have Hives. Find out below who they are, when they have Hives and more.
You are not alone: join a mobile support group for people who take Benadryl and have Hives >>>
Benadryl has active ingredients of diphenhydramine hydrochloride. It is often used in allergies. (latest outcomes from 29,386 Benadryl users)
Hives has been reported by people with high blood pressure, depression, high blood cholesterol, stress and anxiety, attention deficit hyperactivity disorder. (latest reports from 1,024 Hives patients)
On Jan, 13, 2015: 26,414 people reported to have side effects when taking Benadryl. Among them, 14 people (0.05%) have Hives.
Time on Benadryl when people have Hives * :
|< 1 month||1 - 6 months||6 - 12 months||1 - 2 years||2 - 5 years||5 - 10 years||10+ years |
Gender of people who have Hives when taking Benadryl * :
Age of people who have Hives when taking Benadryl * :
Severity of Hives when taking Benadryl ** :
|least||moderate||severe||most severe |
How people recovered from Hives ** :
|while on the drug||after off the drug||not yet |
Top conditions involved for these people * :
- Hives (6 people, 42.86%)
- High blood pressure (5 people, 35.71%)
- Headache (2 people, 14.29%)
- High blood cholesterol (2 people, 14.29%)
- Allergies (2 people, 14.29%)
Top co-used drugs for these people * :
- Prednisone (3 people, 21.43%)
- Lipitor (2 people, 14.29%)
- Adderall (2 people, 14.29%)
- Atenolol (2 people, 14.29%)
- Albuterol sulfate (2 people, 14.29%)
* Approximation only. Some reports may have incomplete information.
** Reports from social media are used.
How to use the study: print a copy of the study and bring it to your health teams to ensure drug risks and benefits are fully discussed and understood.
Do you have Hives while taking Benadryl?
You are not alone! Join a mobile support group:
- support group for people who take Benadryl and have Hives
- support group for people who take Benadryl
- support group for people who have Hives
Drugs in real world that are associated with:
Could your condition cause:
Can you answer these questions (Ask a question):
More questions for: Benadryl, Hives
You may be interested at these reviews (Write a review):
- Dyphenhydramine and headaches horrible going one almost 24 hours a day for 4 weeks and cant get them to stop, now looking for cause . think its the dyphenhydramine im taking to help me sleep .
have been taking 3 dyphenhydramine for some time to help me sleep , just in last few weeks began having severe headache almost all the time.. cant get it to go away. just found out it can cause headache and am going to lower my intake to one per night and see if my headaches get better. am taking migrane meds and that hasnt helped a bit so think its not migranes im having. some other reason.
- Nightmare on benadryl
After 5 nights without sleep and not having past bad dreams, the last 2 night's taking walfrin sub, for benadryl has terrified THE WORST OF WORST dream in my 55 years. Peaceful start of a dream then seeing myself or family,friends get slottard.crazy thing is I don't watch scary movies or the news. I think I'm going to pass on this meds, and pass out next time :) thank you,God bless
- Benadryl completed suicide 50 year old
My mother comitted suicide by taking a bottle of Benadryl. She also had been drinking, she had taken xanax and drank beer, she also took 300 Benadryl pills and started having seizures and went to the hospital was brain dead and her heart stopped the next morning.
- Had nms in 2005, will trileptal increase chance of recurrence?
In 2005 I had NMS, which was not detected by my drs for 4 months. I'd been on Lexapro & Seroquel for 2 yrs, but was weaned from Lexapro & placed on Lamictal 3/05. Began getting low-grade fevers, which I was told were not caused by the Lamictal. I quit taking it anyway, fevers (along with uncontrollable shivering) continued & got higher. By 5/05 my temps were reaching 105 deg F. Husband said I became combative, refused to go to hospital. Early June/05 he came home to find me wrapped in blankets, with a temp over 105 F. He tried to place me in a tub of cold water, said I was rigid & screamed when he tried to move me. I was in the tub, speaking "in tongues" (his description, I have no memory of this). He called 911, took me to hospital. I woke, no idea where I was or why. After a lumbar puncture & 2 days in ICU I went home. The fevers continued...2 weeks later he came home to find me wrapped in sheets, towels, blankets, with the heat on full (it was in the 90's outside) he called ambulance again. I awoke to find myself under an ice blanket with nurses pushing large vials of dantrolene into both arms, several liters. Another LP, a stint in ICU...this time they told me it was NMS. The dr who dxd me said he was surprised I was alive, & not a vegetable, as my temp had peaked at 109 deg F. I suffered brain damage; short-term memory loss, brain can't control my body temp, my blood pressure went up. An arteriogram showed completely healthy heart & arteries, no plaque at all. I lost all body fat as well as some muscle mass. The fevers continued even after stopping the Seroquel. I visited my PCP for a checkup in 9/05, temp was normal. I started shuddering, my temp went up a full degree every 5 minutes. PCP admitted me to ER, my heart rate was over 272 B/M; they stopped my heart 3 times to "reset" it, which didn't work. I spent 3 days in hospital. Several months later my P doc tried me on Lamictal alone; I got Stevens-Johnson syndrome. I stopped the drug as soon as the signs appeared. I've been untreated, except for Neurontin & Primidone, until my manic episodes became unlivable. 3 weeks ago I went 8 days with no sleep, became psychotic. My P doc gave me Trileptal, which has evened my moods, but I've been getting low-grade fevers (highest was 103.6). Would having had NMS in the past make me more prone to falling to it again with the Trileptal? It's the only new med I've taken in over a year.
- Allergic to ivp dye bad reaction to pyridium
I am allergic to IVP dye (Iodine) I had discovered this over 20 years ago when I had kidney stones and was injected with the IVP. I was asked beforehand if I was allergic to shellfish and told them I didn't know since at the time I had never eaten seafood. After the injected me and walked out of the room my throat swelled and I couldn't breathe, hives formed I had to grab whatever I could to throw around the room to get someones attention. They rushed in and gave me a shot of adrenaline. WHEW!! I had taken Pyridium on many occasions in the following years with no problems.Last night I took one and had a SEVERE reaction. I think the problem is I had not eaten much in 2 days and the iodine hit me HARD! :-/ first I started itching allover, had what looked like small mosquito bites all over my arms, My hands swelled and I felt hot then I had what felt like heartburn, chest pains right between my breasts and deep down that would come and fade ALL NIGHT and to top it off I was on a date! This morning I feel fine. I had taken about 4 tablespoons of Benadryl and later chewed some aspirin thinking heart attack!! :-/
More reviews for: Benadryl, Hives
Comments from related studies:
From this study (9 months ago):
Been I'll for 9 months. Just recently found pneumonia. Can't afford dermatologist and do for doesn't know what the hives are. You can write with your finger on my skin and it will show up.
From this study (10 months ago):
lithium and trazodone is also taken regularly
From this study (4 years ago):
I have been on Dilantin for 6 years for a stage 4 malignant brain tumor that was successfully removed. In the last six months I have had hives, swelling, anaphylaxis, ER visits, blood tests for food allergies... etc. etc. I am taking Doxepin, Singulair, Prednisone, Ranitidine, and clarinex - all prescribed by my allergist. However, I still have awful hives covering my body.
Post a new comment OR Read more comments
NOTE: The study is based on active ingredients and brand name. Other drugs that have the same active ingredients (e.g. generic drugs) are NOT considered.
WARNING: Please DO NOT STOP MEDICATIONS without first consulting a physician since doing so could be hazardous to your health.
DISCLAIMER: All material available on eHealthMe.com is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a qualified healthcare provider. All information is observation-only, and has not been supported by scientific studies or clinical trials unless otherwise stated. Different individuals may respond to medication in different ways. Every effort has been made to ensure that all information is accurate, up-to-date, and complete, but no guarantee is made to that effect. The use of the eHealthMe site and its content is at your own risk.
You may report adverse side effects to the FDA at http://www.fda.gov/medwatch/ or 1-800-FDA-1088 (1-800-332-1088).
If you use this eHealthMe study on publication, please acknowledge it with a citation: study title, URL, accessed date.